Department of Neurology

Lamictal and Juvenile Myoclonic Epilepsy

Q: My 30 year old son has juvenile myoclonic epilepsy, which began in his early teens as absence (staring) seizures and has included generalized tonic/clonic seizures as well as the classic limb jerking seizures. He has been on high dose Dilantin (600 mg/day) for many years which controls most of major seizures but not the myoclonic jerks (still gets breakthrough major seizures if we let med. level get a little low). Depakote was tried in the past and had bad reaction. Our neurologist has recommended Lamictal as adjunctive therapy and we are very slowly adding this to his dilantin (increase by 25 mg every 2 wks). He is now at 175 mg/day and starting to have some transient gastrointestinal and blurred vision side effects accompanying the dose increases.

I'm very apprehensive about adding yet another drug and hope to get any insight to suggest his neurologist is on the right track:

* Does the clinical data suggest lamictal has some effectiveness for myoclonic jerks and/or generalized seizures?
* Is there any concensus on the therapeutic level for this drug; does it typically require 300-400 mg/day for most people? He is still having the myoclonic jerks at 175mg/day level.
* If the drug is effective for major seizures, would it be a reasonable expectation for a patient to be able to reduce the Dilantin level and still hope for seizure control?

Thank you so much for considering these items; any thoughts would be so helpful in this extremely difficult course of treatment.


A: Sodium valproate (Depakote) is overall the most established medication for Juvenile Myoclonic Epilepsy. Although your son had a "bad reaction," in some cases it can be reintroduced as single-drug therapy and be better tolerated. Phenytoin is generally ineffective in this epilepsy syndrome, and in some persons, may make the myoclonus worse.

Lamotrigine (Lamictal) has been used anectdotally for this syndrome, but there is not extensive experience. Some patients respond, while others do not.

Overall, it is sometimes desirable to add a second medication on to the first, so that there is no time when a patient is on no or little medication. When patients do respond to a second medication, most epileptologiists will consider removing the first. On the other hand, it is also possible to increase side effects with two medications to the point where there is not sufficient amounts of any one medication to do much good.

The milligram amount taken is not as important as the overall response, i.e., seizure control and/or side effects. It is not uncomon to take 500-600 mg of lamotrigine. Also, phenytoin (Dilantin) is well known for increasing the metabolism of other medications, including lamotrigine, so it takes more medication to achieve the same level.

Return to Question Page